Florida, 2017Tornado and Damaging Winds in Florida, April 6, 2017
April 6, 2017 · NWS MLB · 3 events in 2 counties and zones
During the early morning hours, a strong thunderstorm along a decaying squall line produced localized wind damage in the town of Lady Lake. Tree damage occurred, along with very minor damage to one home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours, a strong thunderstorm along a decaying squall line produced localized wind damage in the town of Lady Lake. Tree damage occurred, along with very minor damage to one home.
As the squall line continued to sag southward, it became reinvigorated toward mid morning. A cluster of strong storms formed into a bow echo as it approached the Kissimmee River near the border of southwest Osceola and northwest Okeechobee Counties. Very strong straight line winds destroyed two recreational vehicles within the Kissimmee Prairie Preserve State Park and resulted in two injuries. As the cell continued east, a tornado developed and impacted Fort Drum with EF-2 damage to several mobile homes and numerous trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 6, 3:05 AM EST, 35 minutes earlier.
Area forecast discussion, Apr 6, 3:05 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
405 AM EDT Thu Apr 6 2017
.DISCUSSION...
...Tornado Watch #131 is in effect until 800 AM for Lake/Volusia/
Seminole/Orange Counties...
...Strong to severe storms will drop south to around I-4 by sunrise,
then through the rest of east central Florida by early afternoon...
...Turning much cooler and drier tonight into this weekend...
...Increasing Fire Weather Danger through late week...
Current...Pre-frontal squall line extends from JAX to GNV to the
Gulf Coast near CGC and is pushing rapidly east toward northern
Lake/NW Volusia Counties. Inherited timing for storms still looks
good, reaching the northernmost CWA by 500 AM, the I-4 corridor by
700 AM, MLB-Lake Kism 9-10 AM, and across the Treasure Coast/Lake O
region from late morning through about 1-2 PM. This is an obvious
case for a ZFP pre-first period to address widespread shower/storm
coverage through sunrise.
Rapid storm motion vector of around 40-45KT should readily mix down
stronger updrafts, with damaging winds and hail probably in a few
cells. 0-1KM SRH expected to reach 200-300+M2/S2 over the northern
half CWA, with better storm dynamics weakening post-sunrise, but
still supportive of strong storms into the mid-late morning.
Current wind speeds fall a bit below Lake Wind Advisory criteria,
however this will be a trend to watch behind the front as it begins
to clear the area during the mid-late morning.
Cold front sweeps through the area immediately behind the squall
line passage, clearing conditions out, and signaling the onset of a
much cooler/drier air mass taking hold across the region. Maxes
today range from the U70s north to the U80s south. Widespread mins
in the L50s tonight, with some U40s across the far north and M50s
along the Treasure Coast.
Friday-Saturday...Post frontal hi pres ridge will drop into the Lwr
MS Valle/GOMex, then will build arcs the Deep South. This will
generate a deep lyr N/NW flow that will push a much cooler/drier
airmass into FL with fcst PWat values dropping to 0.25"-0.50".
Breezy conditions due to a tight sfc/low lvl pgrad on Friday will
prevent max temps from climbing out of the L70s. Winds will subside
as the pressure gradient weakens on Friday night into Saturday
morning. Clear skies and diminishing winds will allow strong
radiational cooling to occur...min temps dropping into the L/M40s, a
solid 15F blo avg.
Winds will shift to the N/NE on Sat as the high pres ridge begins to
build off the eastern seaboard. Despite a dvlpg onshore flow, the
northerly winds will continue to push cool/dry air into central FL.
Highs on Sat in the M70s will only be a 2-3F degs warmer than Fri.
Sat night temps still blo avg, but a few deg warmer than Fri night
as winds gradually shift to the E/NE and push ocean modified air
onshore. Still...min temps in the U40/L50s interior and L/M50s along
the coast will be 5-10F blo avg.
Sunday-Wednesday...Onshore flow will dvlp on Sun as the ridge center
lifts well north of the area...pushing ocean modified air acrs the
state. Temps recovering to near climo avg on Sun with maxes in the
U70s/L80s, mins U50s/L60s. Slgt chc of nocturnal coastal shras along
the Treasure coast late in the fcst pd as moisture lvls recover.
&&
.AVIATION...Made some small tweaks on the order of about 1hr to
TEMPO TS groups in the 06Z TAF set, mainly for the central and
southern aerodromes. Will need AMDs for any stronger convective
cells that moves directly across the aerodromes. DRWP data does
not yet support any mention of LLWS but will continue to monitor.
Gusty SW winds ahead of the front will shift to W-WNW later today.
&&
.MARINE...Today-Tonight...no changes at all needed to the timing
or configuration of the SCA for winds. Offshore wind component for
most of the event will keep peak seas around 6FT, with perhaps a
small area of 7FT seas well out toward 60NM north of the the Cape.
Friday-Friday night...Hazardous boating condition to cont as the
post frontal ridge builds over the Deep South/GOMex, maintaining a
moderate to fresh NW breeze. Limited fetch length due to the
offshore component will keep seas in the 3-4FT range along the
immediate coast, 5-7FT offshore and in the Gulf Stream. The
persistent offshore component will result in rough, short pd wind
chop with dominant wave pds AOB 6sec nearshore and 7-8sec offshore.
Saturday-Saturday Night...Winds diminishing gentle to moderate N
breeze thru late aftn, then a light to gentle NE breeze overnight as
the high pres ridge builds over the eastern seaboard. Seas subsiding
to 2-3FT nearshore and 3-4FT offshore by midday, then 2-3FT areawide
overnight.
Sunday-Monday...High pres ridge will build over the W Atlc early
next week, generating a gentle to moderate E/NE breeze. Sun thru
day as high pres build over the W Atlc. Seas 2-3FT areawide Sun,
building to 3-4FT on Mon as the easterly flow begins to push a small
swell component into the east FL coast.
&&
.FIRE WEATHER...
A brisk W/NW flow will dvlp behind a cold front today that will
push a dry/stable airmass into central FL. Bulk of the dry air not
anticipated until aft sunset this evng, but aftn RH values btwn 30-
35pct will be psbl over the interior from Osceola Co. northward for
4-6hrs with sfc winds near 15mph. Latest ERC values abv 27 may drop
a few points as a prefrontal squall line pushes through the I-4
Corridor this mrng. However, given its rapid eastward motion, total
QPF will largely be 0.25" or less. Will let the red flags fly due to
as instantaneous criteria will not be hard to meet.
Steady NW sfc/transport flow will continue into Fri, resulting in a
strong dry air advection pattern. Aftn min RH values dropping to 30-
35pct areawide for 6-8hrs with sfc winds near 15 mph. ERC values are
high enough to warrant a fire weather watch given these conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 52 69 45 / 30 0 0 0
MCO 80 53 71 45 / 40 0 0 0
MLB 82 55 71 45 / 50 0 0 0
VRB 84 55 72 45 / 50 0 0 0
LEE 76 51 71 44 / 20 0 0 0
SFB 79 52 72 45 / 30 0 0 0
ORL 80 53 71 46 / 40 0 0 0
FPR 85 54 72 45 / 50 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 8 AM EDT this morning for Coastal Volusia
County-Inland Volusia County-Northern Lake County-Orange-
Seminole-Southern Lake County.
Red Flag Warning from noon today to 6 PM EDT this evening for
Inland Volusia County-Northern Lake County-Orange-Osceola-
Seminole-Southern Lake County.
Fire Weather Watch from Friday afternoon through Friday evening
for Coastal Volusia County-Indian River-Inland Volusia
County-Martin-Northern Brevard County-Northern Lake County-
Okeechobee-Orange-Osceola-Seminole-Southern Brevard County-
Southern Lake County-St. Lucie.
AM...Tornado Watch until 8 AM EDT this morning for Flagler Beach to
Volusia-Brevard County Line 0-20 nm.
Small Craft Advisory for winds from 8 AM this morning to 4 AM
EDT Saturday for Flagler Beach to Volusia-Brevard County
Line 0-20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory for winds until 4 AM EDT Saturday for
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory for winds until 4 AM EDT Saturday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm.
&&
SHORT TERM/AVIATION...Cristaldi
LONG TERM/IMPACT WX....BragawHazardous weather outlook, Apr 6, 12:37 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
137 AM EDT Thu Apr 6 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-061745-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
137 AM EDT Thu Apr 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.THUNDERSTORM IMPACT...
A squall line had developed over the Gulf of Mexico and will move
rapidly into central Florida through daybreak. A TORNADO WATCH has
been issued for Lake, Volusia, Seminole, and Orange Counties,
effective through 8:00 AM. The squall line will likely reach areas
north of I-4 by sunrise and push through the Orlando Metroplex by
9:00 AM.
As the line pushes steadily east-southeast, individual embedded
storms will be moving at a much more rapid pace, toward the east-
northeast at 40 to 50 MPH. Tornadoes, severe wind gusts win excess
of 60 mph, frequent lightning, dime to quarter sized hail, and
torrential rain will be possible as the line pushes through.
Remain alert to the potential for strong to severe late night
storms moving into east central Florida toward sunrise. Make sure
you have a way to receive warnings, via NOAA weather radio,
wireless emergency alerts, or local TV and radio stations.
.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe early morning storms will move rapidly offshore
across the intracoastal and nearshore Atlantic waters, with the
highest threat north of Cape Canaveral after 400 AM. Strong wind
gusts in excess of 35 knots, locally rough seas, and frequent
cloud to water lightning will pose hazards to mariners.
.WATERSPOUT IMPACT...
Strong to severe early morning storms will move rapidly offshore
across the intracoastal and nearshore Atlantic waters, with the
highest threat north of Cape Canaveral after 400 AM. Waterspouts
will be possible, especially over the nearshore waters of Volusia
County, where a TORNADO WATCH is in effect through 8:00 AM.
.WIND AND SEA IMPACT...
Southwest winds will increase to 20 to 25 knots beyond 20 nautical
miles offshore north of Sebastian inlet after midnight. A Small
Craft Advisory will go into effect due to deteriorating boating
conditions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Fast moving showers and storms will shift south of Orlando and
Cape Canaveral Thursday morning, and impact areas south to Lake
Okeechobee and Tequesta until early in the afternoon. A strong
cold front will push this activity south and east of central
Florida by late afternoon. Behind this front, poor boating
conditions will spread across the remainder of the local Atlantic
waters Thursday, and linger through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Bragaw
In the hours before
Special weather statement, Apr 6, 3:31 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
431 AM EDT THU APR 6 2017
FLZ041-044>046-144-060930-
Northern Lake County FL-Inland Volusia County FL-Orange FL-
Seminole FL-Southern Lake County FL-
431 AM EDT THU APR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEMINOLE...LAKE...
NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 530 AM EDT...
At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Leesburg, Eustis, Paisley and DeLand.
A tornado watch remains in effect until 800 AM EDT for east central
Florida.
LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
2928 8164 2932 8168 2938 8145 2940 8142
2926 8142 2926 8133 2919 8131 2881 8107
2853 8195
TIME...MOT...LOC 0829Z 247DEG 44KT 2892 8209
GlittoThunderstorm Wind, Lake
- When
- April 6, 3:40 AM EST
- Where
- Lake County, 2.22 mi ESE of Lady Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.903, -81.889
A strong thunderstorm along a decaying squall line produced localized wind damage in the town of Lady Lake. Several trees were snapped off or uprooted and many large tree limbs were downed across three adjacent large properties. Only minor structural damage reported, with aluminum fascia torn off the edge of a roof. About a mile west of this location, a fence was blown down.
Thunderstorm Wind, Okeechobee
- When
- April 6, 8:30 AM EST to 8:33 AM EST
- Where
- Okeechobee County, 14.15 mi N of Basinger to 13.97 mi N of Basinger
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.584, -81.055
A Kissimmee Prairie Preserve biologist reported that a storm flipped over two travel trailers, uprooted several large trees and caused sheet metal to become lodged in a tree. Two people within one of the trailers were injured, one suffered a punctured lung and several broken ribs and the other received very minor injuries. The damage was concentrated in the park from the equestrian campground to the family campground.|Follow-up information from Okeechobee Emergency Management and a NWS damage survey confirmed the impacts were the result of intense straight-line winds estimated near 80 mph, as a cluster of thunderstorms organized into a bow echo, then began to evolve into a supercell while continuing eastward.
Tornado, Okeechobee
- When
- April 6, 8:51 AM EST to 9:01 AM EST
- Where
- Okeechobee County, 3.84 mi NNW of Ft Drum to 4.9 mi NE of Ft Drum
- Rating
- EF2
- Path length
- 4.12 mi
- Path width
- 150 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.574, -80.835
A NWS damage survey found that tornado damage began in Fort Drum, just west of US-441 and NW 358th Boulevard. The tornado continued eastward for 4.1 miles, crossing Highway 441 and the Florida Turnpike before dissipating. While much of the path occurred through an unpopulated area, several streets and mobile homes were impacted. Three mobile homes were destroyed, 1 sustained major damage, 13 had minor damage and an additional two were affected. Many trees were snapped, twisted above the base or uprooted. The tornado reached peak intensity just east of Highway 441, where mobile home and tree damage suggested winds reached near 115 mph (EF-2). There were no casualties as most of the residents in the affected area were not at home during the tornado. DI3, DOD8, EXP-LB; DI27, DOD4, EXP-UB.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Winter Storm in Ohio, April 6 to 7, 2017$350,000 · 2 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- High Wind in North Carolina, April 6 to 7, 2017$60,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Debris Flows and Flooding in California, April 6 to 8, 2017$15,000 · 72 kt wind · 28 events
- Flooding and Lightning Strikes in Massachusetts, April 6 to 7, 2017$32,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696289, 696300, 696333.